Eye injections for retinal disease
Injection of medicine into or around the eye is a very common and well tolerated procedure. Injection of medicine directly into the eye is called intravitreal injection. This is the most common type of injection performed in our retinal clinics. Injection of medicine into the space around the eye is called periocular injection or subtenon injection, and this is done most often with steroids.
There are multiple different ways to numb the eye for an injection. If you see different
doctors at Bay Area Retina Associates, you may experience different methods of numbing
which include a numbing injection, numbing drops, numbing gel, or a piece of cotton
soaked with numbing medicine. All of these methods are safe and effective. If you have a
strong preference for a particular style of numbing, please let your BARA doctor know..
Because of the numbing medicines we use to prepare your eye for an injection, your eye will remain numb for about 20 minutes after the injection. Please make sure you do not rub or touch the surface of the eye during this time, as you could accidentally scratch the surface of the eye and cause pain after the numbing wears off.
Please avoid contacting the surface of the injected eye with water from the sink or shower for 24 hours, since this water is not sterile. You are encouraged to use over-the-counter artificial tears as frequently as desired after an injection, particularly if the eye feels dry or irritated.
If you experience a foreign body sensation or ache in your eye shortly after an injection, it should resolve by the next day. Tylenol and cold compresses can help alleviate discomfort after injections. If the discomfort does not resolve by the next day, or if you experience any new discomfort during the two weeks after your injection, please call our office.
It is common to experience floaters after an injection. If you see a round spot in the bottom of your vision, this may be a micro air bubble from the medication which will resolve in less than a day. If it persists, please let your BARA doctor know. If you see hundreds of small dots or new cobweb-like floaters in your vision, please let your BARA doctor know without delay.
It is common to see a red spot on the white part of the eye after an injection (the color of blood, while the rest of the eye remains white), as small capillaries often break at the time of injection. If this happens, you can expect the red spot to resolve on its own over several days. If you use aspirin or blood thinners, the red spot will occur more often, tend to be larger and take longer to resolve. If you have pain or decreased vision, or if the eye appears bloodshot all over (like pink eye), it is critical to call our office without delay.
A subconjunctival hemorrhage is common after an injection and typically resolves on its own
in a few days, much like a bruise. If the white of the eye has a “pink eye” appearance, it could be due to surface irritation or something more concerning, particularly if accompanied by pain, light
sensitivity or a decrease in vision.
Resuming prescription eye drops
If you use any prescription eye drops, you may resume using those drops on your usual schedule after an injection.
There is a very small risk of infection, retinal detachment, or other complication after an intravitreal injection. If you experience any of the following symptoms after an injection, please contact our office right away.
Eye pain: a foreign body sensation is less concerning than a dull ache
Decreased vision: any drop in vision compared to before the injection is concerning
Light sensitivity: pain with bright lights can be a sign of inflammation in the eye
Redness: a “pink eye” appearance is more concerning than an area the color of blood
If you have questions about risks associated with injection or the medications that are
injected, please ask your BARA doctor.